Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 313, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2009, 10:35 PM CDT for Russell County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2009, 10:35 PM CDT (03:35 UTC)
- Expired
- Jul 31, 2009, 11:10 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 010335
SVRICT
KSC167-010415-
/O.NEW.KICT.SV.W.0313.090801T0335Z-090801T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 1115 PM CDT.
* AT 1034 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTH OF WALDO...OR 11 MILES NORTH OF RUSSELL...AND
MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BUNKER HILL...DORRANCE...LUCAS...LURAY...PARADISE...RUSSELL...
RUSSELL AIRPORT...WALDO...WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
&&
LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
3913 9904
TIME...MOT...LOC 0335Z 337DEG 22KT 3904 9883
$$
LAWSON3 follow-up statements
000
WWUS53 KICT 010346
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1046 PM CDT FRI JUL 31 2009
KSC167-010415-
/O.CON.KICT.SV.W.0313.000000T0000Z-090801T0415Z/
RUSSELL KS-
1046 PM CDT FRI JUL 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 1115 PM CDT...
AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WILSON LAKE...OR
13 MILES NORTHEAST OF RUSSELL...MOVING SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE...
5 MILES NORTHEAST OF DORRANCE BY 1110 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
3913 9904
TIME...MOT...LOC 0346Z 310DEG 22KT 3900 9866
$$
LAWSON000
WWUS53 KICT 010357
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT FRI JUL 31 2009
KSC167-010415-
/O.CON.KICT.SV.W.0313.000000T0000Z-090801T0415Z/
RUSSELL KS-
1057 PM CDT FRI JUL 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 1115 PM CDT...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH. THIS STORM WAS LOCATED NEAR WILSON LAKE...OR 19 MILES EAST
OF RUSSELL...MOVING EAST AT 35 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR GORHAM AND MOVING SOUTHEAST AROUND 30 MPH. THIS STORM WILL HAVE
THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
COUNTY...INCLUDING WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
3913 9904
TIME...MOT...LOC 0356Z 283DEG 26KT 3897 9851
$$
LAWSON000
WWUS53 KICT 010410
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CDT FRI JUL 31 2009
KSC167-010420-
/O.CAN.KICT.SV.W.0313.000000T0000Z-090801T0415Z/
RUSSELL KS-
1110 PM CDT FRI JUL 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY HAS BEEN
CANCELLED...
AT 1110 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
3913 9904
TIME...MOT...LOC 0410Z 283DEG 26KT 3895 9838
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:48 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 31, 6:48 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT FRI JUL 31 2009 .UPDATE... TWEAKED GRIDS A BIT EARLIER TO ACCOUNT FOR CURRENT TRENDS AND FINE TUNE PRECIPITATION TIMING OVERNIGHT. LOOKS LIKE BULK OF PRECIPITATION WILL NOT ARRIVE UNTIL AFTER MIDNIGHT...AND CLOSER TO DAYBREAK IN SE KS. LOOKS LIKE SEVERE THREAT WILL BE CONTINGENT ON GETTING ORGANIZED COLD POOL GOING...OTHERWISE CONVECTIVE AVAILABLE POTENTIAL ENERGY AROUND 1000 J/KG AND 30 KTS OR LESS 0-6KM SHEAR DOES NOT BODE WELL FOR SIGNIFICANT SEVERE OTHERWISE. WINDS SHOULD REMAIN GUSTY INTO THE EVENING WITH RELATIVELY TIGHT SURFACE PRESSURE GRADIENT AHEAD OF FRONT. -HOWERTON && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORMS JUST AHEAD/ALONG COLD FRONT WILL AFFECT ALL SITE THIS PERIOD. STORMS SHOULD MOVE INTO KRSL AROUND 06-07 UTC AND KCNU JUST AFTER DAYBREAK. APPEARS THAT MARGINAL VISUAL FLIGHT RULES CEILINGS WILL BE LIKELY BOTH IN AND JUST BEHIND STORMS...WITH CONDITION THEN IMPROVING RELATIVELY QUICKLY BEHIND FRONT AS DRIER AIR MOVE IN. -HOWERTON && .PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/ DISCUSSION... FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS FOR TONIGHT AND INTO SATURDAY THEN WARMING TREND FOR NEXT WEEK. TONIGHT: LOWERED POPS IN SOUTH CENTRAL KANSAS FOR TONIGHT AS THE FRONT SEEMS TO BE REACHING CENTRAL KS AROUND MIDNIGHT. AS THE FRONT PROGRESSES EASTWARD EXPECT THE BULLSEYE OF PRECIP TO BE IN CENTRAL KANSAS WHERE THE BEST ISENTROPIC LIFT AND INSTABILITY REMAINS. DUE TO LACK OF SHEAR NOT EXPECTING A WIDESPREAD SEVERE EVENT...PULSE STORMS AND HEAVY DOWNPOURS ARE THE MAIN CONCERN AS SOME STORMS MAY BE STRONG TO SEVERE. MADE MINOR ADJUSTMENTS TO TEMPS AND DEWPOINTS TO ACCOUNT FOR CURRENT TRENDS. SATURDAY: SURFACE FRONT SHOULD BE NEAR A MARION TO HUTCHINSON BY SATURDAY MORNING WITH SCATTERED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT. THE FRONT WILL CONTINUE MOVING TO THE SOUTHEAST AND BE NEAR A LINE FROM IOLA TO ARKANSAS CITY BY NOON THEN OUT OF THE AREA BY LATE AFTERNOON. PROGRESSED THE CHANCES OF THUNDERSTORMS EASTWARD WITH THE FRONT...ANTICIPATING IT TO ALL BE OUT OF THE FORECAST AREA BY 5:00 PM. TEMPERATURES SHOULD ONE AGAIN BE BELOW NORMAL WITH HIGHS IN THE 85 TO 90 DEGREE RANGE. SUNDAY THROUGH WEDNESDAY: DONT ANTICIPATE A WHOLE LOT OF CHANGE IN THE OVERALL WEATHER PATTERN AS WE MOVE INTO NEXT WEEK. UPPER LEVEL CLOSED LOW REMAINS NEARLY STATIONARY ON THE PACIFIC COAST WITH A RIDGE OF HIGH PRESSURE CONTINUING TO PLAGUE THE WESTERN U.S. ANOTHER CLOSED LOW IN THE VICINITY OF HUDSON BAY WITH SHOTS OF ENERGY MOVING AROUND THAT SYSTEM. TUESDAY NIGHT AND INTO WEDNESDAY A SHORT WAVE SHOULD MOVE AROUND THE HUDSON BAY LOW WHICH WILL BRING A FRONTAL SYSTEM THROUGH THE AREA. BELIEVE THAT THE MAIN ENERGY WITH THIS SYSTEM WILL REMAIN TO OUR NORTHEAST...BUT CANT RULE OUT CONVECTION FOR OUR AREA TUESDAY NIGHT...THEN THE SOUTHERN HALF OF THE FORECAST AREA ON WEDNESDAY. SINCE THE MAIN ENERGY REMAINS TO OUR NORTHEAST WILL ONLY GO SLIGHT CHANCES ON THE PRECIPITATION. SOME OF THAT ENERGY COULD WORK INTO FAR SOUTHEAST KANSAS TUESDAY NIGHT. THURSDAY THROUGH FRIDAY: MODELS ARE STARTING TO COME IN LINE WITH TAKING THE CLOSED LOW OFF THE WEST COAST AND MOVING IT ONSHORE THE LATTER PART OF NEXT WEEK. THIS WOULD TAKE THE UPPER LEVEL RIDGE AND MOVE IT EASTWARD. ALOT OF UNCERTAINTY CONCERNING TIMING FOR THIS TO OCCUR SO AM HESITANT TO BE TOO AGGRESSIVE IN WARMING TEMPERATURES UP...HOWEVER HAVE TAKEN THEM TO SEASONAL AND SLIGHTLY ABOVE. LOOKS AS THOUGH THERE WILL BE A SHOT OF ENERGY MOVING AROUND THE BROAD UPPER LEVEL TROF THAT REMAINS OVER THE NORTHEAST U.S. THIS SHOULD MOVE A FRONTAL SYSTEM ACROSS THE AREA THURSDAY NIGHT AND INTO FRIDAY. INSERTED SMALL PROBABILITIES OF THUNDERSTORMS IN FAR SOUTHEAST KANSAS ON FRIDAY. COULD SEE OTHER CHANCES OF THUNDERSTORMS...MAINLY NIGHT-TIME THROUGH THIS PERIOD...BUT AGAIN CONFIDENCE VERY LOW SO WILL LEAVE DRY FOR NOW. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LATEST VISIBLE IMAGERY WAS SHOWING THE MID LEVEL CLOUDS CONTINUING TO SPREAD EAST ACROSS THE AREA...DUE TO DECENT ISENTROPIC LIFT AROUND 310K. OTHERWISE...SOUTHERLY FLOW WILL PREVAIL THIS AFTERNOON AND EVENING. AFTER MIDNIGHT...SCATTERED TO NUMEROUS STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL KANSAS AHEAD OF A FRONTAL BOUNDARY. THIS CLUSTER OF STORMS SHOULD GRADUALLY PROPAGATE SOUTHEAST INTO SOUTH CENTRAL AND SOUTHEAST KANSAS BY DAYBREAK. TIMING WISE WE WENT AHEAD AND INTRODUCED THE VCTS CHANCES AT RSL AROUND 06Z/SLN(07Z)/HUT(08Z)/ICT(10Z)/CNU(14Z). THESE STORMS SHOULD GRADUALLY EXIT THE AREA AFTER DAYBREAK WITH PARTIAL CLEARING EXPECTED AS THE MORNING WEARS. OVERALL...VFR CONDITIONS WILL PREVAIL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 85 61 90 / 60 50 0 10 HUTCHINSON 64 85 62 91 / 70 40 0 10 NEWTON 64 85 61 90 / 60 40 0 10 ELDORADO 65 85 61 90 / 50 50 0 10 WINFIELD-KWLD 65 86 61 90 / 40 50 10 10 RUSSELL 59 84 62 92 / 70 20 0 10 GREAT BEND 61 85 62 92 / 70 30 0 10 SALINA 63 84 61 91 / 80 30 0 10 MCPHERSON 64 84 61 91 / 70 40 0 10 COFFEYVILLE 65 85 59 89 / 20 60 10 10 CHANUTE 65 84 59 89 / 30 50 0 10 IOLA 65 84 59 89 / 30 50 0 10 PARSONS-KPPF 65 85 59 89 / 20 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 31, 7:58 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 758 PM CDT FRI JUL 31 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 758 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS TONIGHT AND CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF IT. THE PRIMARY THREAT WILL BE STRONG THUNDERSTORMS WITH HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP TO 50 MPH. HOWEVER...A FEW SEVERE STORMS CANNOT BE RULED OUT ACROSS CENTRAL KANSAS WITH LARGE HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH POSSIBLE MAINLY LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS ON SATURDAY WITH SCATTERED THUNDERSTORMS POSSIBLE ALONG AND NORTHWEST OF I-35. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS LATE SUNDAY AFTERNOON AND EVENING...AND FROM MONDAY NIGHT THROUGH WEDNESDAY...HOWEVER THEY WILL BE NEITHER STRONG NOR SEVERE. HEAT INDICES MAY REACH AROUND 100 DEGREES IN PRIMARILY OKLAHOMA BORDERING COUNTIES WEDNESDAY AND THURSDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Jul 31, 10:11 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1011 PM CDT FRI JUL 31 2009 KSZ032-010345- RUSSELL- 1011 PM CDT FRI JUL 31 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PARADISE...OR 19 MILES NORTH OF RUSSELL...AND MOVING SOUTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.